Colorado, 2013

Hail in Colorado, August 12, 2013

August 12, 2013 · NWS BOU · 2 events in 2 counties and zones

Severe thunderstorms produced large hail in Douglas and Washington Counties, ranging from quarter to golfball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail in Douglas and Washington Counties, ranging from quarter to golfball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 12, 10:54 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 12, 10:54 AM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1154 AM MDT MON AUG 12 2013

.UPDATE...

&&

.SHORT TERM...ONLY MINOR CHANGES TO THE FORECAST. HEALTHY CROP OF
DIURNAL CONVECTION HAS FORMED OVER THE MOUNTAINS AND SHOULD
PROGRESS SLOWLY EASTWARD. STORM MOTIONS HAVE BEEN SLOW
INITIALLY...BUT SHOULD PICK UP A BIT AS WE WILL LIKELY HAVE AN
ORGANIZED OUTFLOW BOUNDARY HEADED EAST IN A COUPLE OF HOURS. STILL
SOME HEAVY RAIN POTENTIAL...BUT BETWEEN THE LIMITED CAPE OF AROUND
500 J/KG NEAR THE MOUNTAINS AND EXPECTED STORM MOVEMENT I DO NOT
EXPECT MUCH OF A FLOODING THREAT OUTSIDE OF THE BURN AREAS. FOR
THE BURN AREAS...AGAIN STORM STRENGTH AND MOISTURE ARE LIMITED BUT
WE WILL HAVE TO WATCH OUT FOR THE SLOW MOTIONS. MAIN THREAT SHOULD
BE THROUGH ABOUT 4 PM WITH THE STRONGEST ACTIVITY FURTHER EAST
AFTER THAT. I DID TWEAK POPS DOWN ON THE PLAINS FOR THIS AFTERNOON
EXPECTING THAT THE STORMS WILL BE SLOW TO PROGRESS EASTWARD. COULD
BE SOME DEVELOPMENT OUT THERE AS WELL BUT LIMITED UNTIL THIS
EVENING.

&&

.AVIATION...SCATTERED THUNDERSTORMS SHOULD PROGRESS EAST OFF THE
MOUNTAINS ACROSS THE DENVER AREA. ACTIVITY MOST LIKELY BETWEEN 21Z
AND 00Z THOUGH THERE WILL STILL BE SOME AROUND THIS EVENING. MAIN
IMPACT SHOULD BE VARIABLE WINDS GUSTING TO AROUND 30 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 355 AM MDT MON AUG 12 2013/

SHORT TERM...WATER VAPOR LOOP INDICATED A MOISTURE PLUME SHIFTING
NORTHEAST ACROSS COLORADO EARLY THIS MORNING. AT THE SURFACE...A
WEAK SURGE HAD PUSH ACROSS MOST OF THE PLAINS WITH A SLIGHT
INCREASE IN LOW LEVEL MOISTURE. HOWEVER...THIS MOISTURE WAS QUITE
SHALLOW AS PRECIPITABLE WATER VALUES HAD BARELY BUDGED OVER THE
LAST 24 HOURS. OVERALL...THE WEATHER PATTERN REMAINS QUITE SIMILAR
TO YESTERDAY WITH THE UPPER LEVEL RIDGE CENTERED OVER THE STATE.

HOWEVER...ONE FEATURE THAT MAY COME INTO PLAY IS AN UPPER LEVEL
SPEED MAX MOVING ACROSS THE DESERT SOUTHWEST. THE FORECAST AREA
WILL BE IN THE LEFT EXIT REGION OF THIS JET FROM THIS AFTERNOON
THROUGH TONIGHT. THERE WAS DEEP...PERSISTENT...BUT WEAK Q-G LIFT
NOTED IN MOST MODELS THROUGH TONIGHT. THIS SHOULD HELP INCREASE
CONVECTIVE COVERAGE A BIT FROM YESTERDAY. MEANWHILE...SHORT RANGE
MESOSCALE MODELS INCLUDING THE WRF AND HRRR SHOW THE TYPICAL START
TO CONVECTION ALONG THE FRONT RANGE MOUNTAINS AND FOOTHILLS BY
17Z-18Z...AND THEN SPREADING/DEVELOPING EASTWARD THROUGH THE
AFTERNOON HOURS. AT THIS POINT...SEE LITTLE REASON TO ARGUE WITH
THIS SCENARIO. THERE WILL BE A SLIGHT RISK OF ONE OR TWO STORMS
BRIEFLY REACHING SEVERE CRITERIA ON THE PLAINS WITH MARGINAL
HAIL/WIND.

WITH CONTINUED SYNOPTIC SCALE LIFT AND WEAK LOW LEVEL
SOUTHEASTERLY JET OVERNIGHT...WILL KEEP A CHANCE OF STORMS IN THE
FORECAST THROUGH TONIGHT.

LONG TERM...EASTERLY UPSLOPE SURFACE FLOW WILL MOVE OVER THE
PLAINS FROM A SHORTWAVE TROUGH DIVING SOUTH FROM THE DAKOTAS
ALOFT. COMBINE THIS WITH A FEW DISTURBANCES MOVING IN THE
WESTERLY FLOW ALOFT AND INCREASING UPPER AND MID-LEVEL MOISTURE
MOVING IN FROM THE SOUTHWEST WILL ALL COME TOGETHER TUESDAY AND
WEDNESDAY FOR COOLER AND WETTER DAYS. THE FOCUS FOR THE MOST
SIGNIFICANT WEATHER WILL BE EAST OF THE MOUNTAINS AS SLIGHTLY
DRIER AIR WILL BE FILTERING IN FROM THE WEST. STORM MOTIONS ARE
PROGGED TO BE SLOW...10 MPH OR LESS SO THUNDERSTORMS WITH HEAVY
RAINFALL WILL BE A CONCERN. BEST INSTABILITY WILL BE OUT TOWARDS
THE EASTERN STATE BORDER WITH HAIL AND STRONG WINDS THE THREAT.
ALL THE CONDITIONS WILL EXIST THROUGH THE BOTH DAYS TO HAVE AT
LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LAST THROUGHOUT
THE NIGHTS. TEMPERATURES WILL BE AS MUCH AS 10 DEGREES COOLER THAN
TODAY WITH READINGS IN THE UPPER 70S TO LOWER 80S FOR THE PLAINS
AND 60S TO 70S FOR THE HIGH COUNTRY.

BEGINNING THURSDAY...THE FLATTENED UPPER RIDGE WILL BEGIN BUILDING
BACK NORTH THROUGH FRIDAY...STRETCHING FROM ARIZONA UP TO
MONTANA. THIS WILL PUT COLORADO UNDER NORTH-NORTHWEST FLOW ALOFT.
THE SHORTWAVE TROUGH MAY STILL HAVE AN AFFECT THURSDAY AND SOUTH
TO SOUTHEASTERLY SURFACE FLOW OVER THE FAR EASTERN PLAINS WILL
TRANSPORT SOME MOISTURE IN FOR SCATTERED STORM ACTIVITY OVER THE
MOUNTAINS AND A SLIGHT CHANCE FOR THE PLAINS. DRIER AIR WILL BE
SPREADING IN FROM THE WEST FRIDAY TO KEEP CHANCES FOR STORMS OVER
THE HIGH TERRAIN WITH ISOLATED COVERAGE. TEMPERATURES WILL BE
CLIMBING BACK TO AVERAGE AND POSSIBLY SLIGHTLY WARMER UNDER THE
BUILDING RIDGE.

ON SATURDAY...A TROUGH WILL MOVE ONSHORE OVER THE WEST COAST AND
START MOVING EAST. SATURDAY WILL BE ONE MORE WARM AND DRY DAY
BEFORE THE TROUGH DRAWS MOISTURE INTO THE AREA FOR SLIGHTLY WETTER
CONDITIONS SUNDAY. WILL HAVE TO FOLLOW THE PROGRESSION OF THE
MODELS FOR THIS TROUGH TO SEE HOW STRONG IT MAY BE. FOR NOW KEPT
TEMPERATURES THE SAME...BUT MAY NEED TO COOL THEM OR LATER
PERIODS.

AVIATION...WEAK SURFACE BOUNDARY THAT BARELY PUSHED THROUGH THE
FRONT RANGE AIRPORTS WILL KEEP LIGHT AND VARIABLE WINDS IN THE
FORECAST THROUGH 15Z-17Z. ONLY A SLIGHT CHANCE OF LIGHT/PATCHY
FOG DEVELOPING 12Z-14Z WITH MARGINAL T/TD SPREADS. THEN NORMAL
DIURNAL EASTERLIES WILL DEVELOP. STORM CHANCES WILL BE A LITTLE
HIGHER THAN YESTERDAY SO TEMPO VRB20G30-35KT WINDS AND TS OR -TSRA
WOULD BE WARRANTED IN THE FAVORED TIME FRAME FROM 20Z- 02Z. A
SLIGHT CHANCE OF STORMS LINGERING PAST 06Z. BRIEF MVFR CONDITIONS
WOULD BE POSSIBLE IF A STORM CORE PASSES OVERHEAD.

HYDROLOGY...PRECIPITABLE WATER VALUES AND TEMP PROFILES ARE
SIMILAR TO THOSE OBSERVED YESTERDAY...ALTHOUGH STORM MOTION WILL
LIKELY BE UNDER 10 MPH. STORMS THIS AFTERNOON AND EVENING WILL BE
CAPABLE OF PRODUCING 0.50 TO 1.0 INCH IN 30 MINUTES. THAT WOULD
POSE A RISK OF SOME FLOODING IF ONE OF THESE STRONGER STORMS MOVES
OVER A FOOTHILL BURN SCAR. THE STRONGEST STORMS ON THE PLAINS
COULD PRODUCE 1-2 INCHES IN AN HOUR WITH MINOR FLOODING. THREATS
ARE LOW ENOUGH AT THIS TIME TO PRECLUDE A FLASH FLOOD WATCH.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM....KRIEDERMAN
AVIATION/UPDATE...GIMMESTAD
Hazardous weather outlook, Aug 12, 10:06 AM MST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1106 AM MDT MON AUG 12 2013

COZ030>051-131715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1106 AM MDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER AND NEAR THE MOUNTAINS
BY EARLY AFTERNOON...AND THEN SPREAD EASTWARD ACROSS THE PLAINS
THROUGH THE AFTERNOON. SOME OF THE STORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL...AND A COUPLE STORMS ON THE PLAINS MAY BRIEFLY
REACH SEVERE LEVELS WITH HAIL UP TO 1 INCH IN DIAMETER AND GUSTY
WINDS TO AROUND 60 MPH. SOME FLOODING IS POSSIBLE IF A STRONGER
STORM MOVES OVER A FRONT RANGE BURN SCAR. A FEW STORMS MAY LINGER
PAST MIDNIGHT TONIGHT...ESPECIALLY ON THE EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEATHER DISTURBANCE WILL BRING WETTER AND COOLER WEATHER TUESDAY
AND WEDNESDAY WITH EASTERLY UPSLOPE SURFACE FLOW OVER THE PLAINS.
SLOW STORM MOTIONS WILL INCREASE CONCERN FOR STORMS WITH THE
POTENTIAL FOR HEAVY RAIN ACROSS THE AREA...AS WELL AS HAIL AND
GUSTY OUTFLOW WINDS OVER THE FAR EASTERN PLAINS WHERE MORE
INSTABILITY WILL EXIST.

THURSDAY THROUGH SATURDAY WILL BE DRIER AND WARMER AS AN UPPER
RIDGE BUILDS OVERHEAD. ANOTHER DISTURBANCE SUNDAY WILL INCREASE
SHOWER AND THUNDERSTORM COVERAGE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

GIMMESTAD/COOPER

In the hours before

Local storm report, Aug 12, 1:09 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
209 PM MDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       THE PINERY              39.46N 104.73W
08/12/2013  M1.06 INCH       DOUGLAS            CO   TRAINED SPOTTER

            IN 15 MINUTES

&&

JK

The radar

The Denver radar (KFTG), 36 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
August 12, 1:20 PM MST
Where
Douglas County, 0.87 mi SE of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.760

Hail, Washington

When
August 12, 4:23 PM MST
Where
Washington County, 8.21 mi ENE of Elba
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.950, -103.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459960, 459961.